CSN Login
Members Online: 25

chemo

pbmiller
Posts: 3
Joined: Aug 2010

My sister was diagnosed 4 weeks ago with stage III anal cancer. I am of course going somewhat blind into this thing trying to help- getting as much info as possible. I found your message board last weekend and have learned more from you all in that short amount of time- than I have in a month of research. She had her first meeting with her rad/onc last week and this week we are going through all of the other individual appts before they determine her treatment. My question is about the chemotherapy...I am curious what anyone's opinion is on the subject. I'm concerned about the toxicity levels that occur in some of the treatments....Any advice, or anything we should know going in? Thank you.

mp327's picture
mp327
Posts: 2939
Joined: Jan 2010

I'm very sorry to hear about your sister and I'm sure this is a scary time for both of you. It is wonderful of you to be an advocate for her and try to learn as much as possible about this cancer and its treatment. The first thing I would advise you to do is to go to the website of the National Comprehensive Cancer Network (www.nccn.org) and register. Once registered, you can scroll the list of cancer types until you get to colorectal. Under there, you will see anal cancer listed. Just click on it and it will take you to the most current protocol guidelines for the treatment of anal cancer. I would recommend printing 2 copies of it, one for you and your sister's reference, and one to take to her doctor, so as to make sure he/she is up on the latest treatment. This is still considered a rare cancer and many doctors do not have much expertise in treating it.

As for the chemo, mitomycin C and 5 fluorouracil are the most commonly used. However, some doctors will substitute Cisplatin for the Mito because of toxicity. As with any chemo, there are side effects. Common ones include fatigue, nausea, loss of appetite, weight loss, diarrhea, low blood counts, hair loss, mouth sores--all of which I experienced from the Mito/5FU. There are others too and I'm sure some of our other forum members will add to the list. Sometimes blood counts dip so low that treatment must be temporarily halted until they rebound. Dehydration can be a major problem and can land people in the hospital or require fluid IV's. I hope your sister will have an appt. with a good chemo nurse prior to the start of treatment who can give her lots of advice on how to handle side effects. There are lots of meds that can help as well.

In my opinion, between the two, the radiation was much more cruel to me than the chemo. I'm sure you'll have questions about that too, so I'll save all that for later. But please do check out the above website--it's full of great information that will educate both of you and prompt you to ask more questions of the doctors. Informed patients are the best patients. I wish your sister all the best and hope you'll keep us posted.

azkookie18
Posts: 22
Joined: Jul 2010

My mom was recently diagnosed w/ stage IV as there was liver mets.
Her onco recommended Taxol & Platinol, which is different than the "suggested" treatment protocol. On the treatment plan, the doc recognized the "suggested" treatment and listed that taxol/platinol was the alternative treatment he suggested to get to the end result...From extensive reading thru people's experiences on this site as well as another site, it looks like taxol/carbonol has been used in some advanced cases of anal cancer. I am not sure why our onc opted for platinol vs. carb but we have put our faith in and hope we are seeing the results.

Bottom line is that chemo seems to affect treatment very differently. My mom's 3rd chemo treatment is today and to date, she has responded very well. Little nausea, normal appetite, no hairloss. Based on research I'd done, we were pleasantly surprised that her body is handling it well. In fact, it gave me a bit of fear as I didn't know if that meant that it wasn't working on kicking the cancer's butt... After furhter research, there doesn't seem to be a direct correlation between affects & effects of chemo.
Thus, people can react very differently to treatments. She starts radiation next week and that's the one I fear more than chemo.

I wish your sister the very best!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network